What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 10, 11:00 AM MST, 2 hours 35 minutes earlier. Its key messages:
- Dense fog with visibilities as low as 1/8 mile will impact the southern Laramie Range and adjacent foothills (including the I-80 Summit) through early this morning. A Dense Fog Advisory remains in effect until 9 AM MDT.
- Numerous showers and thunderstorms are expected along and east of the Laramie Range after 18z today. Strong to severe storms are possible with the potential for hail, strong winds, and perhaps an isolated tornado with any quasi-discrete storms.
- Mainly dry and rather warm conditions will prevail for Wednesday and Thursday, with increasing chances for showers and thunderstorms for Friday and Saturday, along with slightly cooler temperatures. Sunday will see another warming trend with decreasing precipitation chances.
Area forecast discussion, Jun 10, 11:00 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1200 PM MDT Mon Jun 10 2024
.KEY MESSAGES...
- Dense fog with visibilities as low as 1/8 mile will impact the
southern Laramie Range and adjacent foothills (including the
I-80 Summit) through early this morning. A Dense Fog Advisory
remains in effect until 9 AM MDT.
- Numerous showers and thunderstorms are expected along and east
of the Laramie Range after 18z today. Strong to severe storms
are possible with the potential for hail, strong winds, and
perhaps an isolated tornado with any quasi-discrete storms.
- Mainly dry and rather warm conditions will prevail for
Wednesday and Thursday, with increasing chances for showers
and thunderstorms for Friday and Saturday, along with slightly
cooler temperatures. Sunday will see another warming trend
with decreasing precipitation chances.
&&
.UPDATE...
Issued at 1137 AM MDT Mon Jun 10 2024
Mesoscale trends are being closely monitored late this morning
relevant to the severe weather threat in southeast Wyoming and
western Nebraska this afternoon. As of 17:30z, surface obs from
KCYS northward through KGUR and KDGW indicate mid to upper-50s
dewpoints with general south-southeasterly surface flow between
5-15 kts. To the west, locations in the Laramie valley and
Shirley basin have shown a dramatic lowering of surface
dewpoints as the lingering shallow moist layer has mixed out and
drifted eastward in dry westerly flow AoA 15kts. As such, a
convergent boundary/dryline (enhanced by orographic upslope
flow) has developed over the Laramie Range, stretching from the
Colorado border near Pumpkin Vine northward through far eastern
Albany County and bending back westward along the western slopes
of the Laramie range toward Casper. Despite the radar data
outage from KCYS WSR88D, this boundary is still visible over
southern Wyoming from KFTG in Denver. SPC RAP mesoanalysis
indicates over 3000 J/kg of SBCAPE as of 17z to the east of the
Laramie Range, as well as 700-500mb Lapse Rates over 8 across
all of southeast Wyoming. With a little bit of MLCIN to still
yet to erode, but yet formidable instability in place once it
does, the expectation is for thunderstorms to rapidly develop
over the next hour in southeast Wyoming.
Initial discrete thunderstorm development will be generally
tied to the dryline/mountain convergence boundary and move east
around 10-15 knots. It is in this stage that we will likely see
the highest tornado/landspout threat, as any surface-based storm
in the developing stage anchored to this boundary will get a
little boost of low-level shear. However, given poor mid-level
flow (h5 wind below 25 knots in the entire CYS CWA) and a lack
of turning aloft (chaotic/short hodographs above 700mb), the
expectation is for early discrete cells to quickly pool their
cold, hail-laden outflows and transition to a linear wind threat
as they head into the Nebraska Panhandle.
The one exception to this afternoon linear mode transition may
be across the far northern portions of Converse and Niobrara
counties later today. As a shortwave trough evident in Water
Vapor imagery slides eastward, wind profiles aloft will improve
after around 21z in northeast Wyoming. If boundary layer
moisture can remain untapped and avoid overturning from early
convection, a better threat for a sustained discrete cell may
evolve. We will monitor these trends closely this afternoon.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 420 AM MDT Mon Jun 10 2024
An area of extremely dense fog persists early this AM across the
southern Laramie Range and adjacent foothills w/ numerous webcam
and highway observations indicating visibilities only around 250
to 500 feet at several sensors along I-80 between CYS and LAR. A
Dense Fog Advisory was issued earlier this AM, which will remain
in effect until 9 AM MDT as T/Td spreads remain unusually low w/
dew points in the middle/upper 50s. Otherwise, light rain shower
activity or perhaps just a few sprinkles can be expected for our
western zones through mid-morning.
The focus for the afternoon & evening hours shifts to the threat
for strong to severe thunderstorms w/ much of the high plains in
a SLGT risk from SPC. South/southeast low-level flow is expected
to maintain robust boundary layer moisture profiles with surface
dew points in the 50s (perhaps locally 60+ F) in the pre-frontal
air mass along and east of the Laramie Range. CI should occur as
early as 18z over the central/southern Laramie Range w/ enhanced
low-level convergence associated w/the Chugwater Cyclone. Should
see convection rapidly increase in coverage to the north along &
east of I-25 between 18z-21z along the dryline & cold front. The
overall evolution is expected to feature rapid upscale growth to
a forward-propagating MCS due to merging cold pools as well as a
favorable wind profile with strong low-level directional shear &
deep unidirectional flow aloft. Would prefer to see stronger mid
level flow for a more substantial severe weather threat, but 30+
knots of 0-6 km shear should support organized clusters. Threats
should include both severe hail/wind given steep the robust low-
level moisture and steep lapse rates supporting MLCAPEs of 1500-
2000 J/kg. CAMs are in excellent agreement showing a quite large
linear complex impacting areas along/east of a line from Lusk to
the Colorado state line and beyond, mainly between 18z & 00z. We
may see several additional rounds of convection across far south
east Wyoming into the southern Nebraska Panhandle w/ the passage
of a train of H5 vorticity maximums through the evening and into
the overnight hours. The intensity of this activity remains very
uncertain at this time, and will most likely depend on how those
earlier storms evolve.
Aside from the convective threat, it will be quite warm today w/
most of the area seeing daytime highs in the 80s, near 90 across
the Platte River Valley including EAN/TOR/BFF. Expect to see 700
millibar temperatures peak near 12-15 deg C this afternoon, then
dropping 8-10 deg C during the evening and overnight w/ the cold
frontal passage. Substantial WAA will occur early Tuesday, ahead
of a building broad/flat upper-level ridge. That said, we should
not see much of a change in daytime highs between Mon and Tue.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 420 AM MDT Mon Jun 10 2024
Tuesday night/Wednesday...Even warmer as the flow aloft turns
westerly, and with 700 mb temperatures near 17 Celsius, maximum
temperatures will be in the mid 80s to mid 90s. Warmer temperatures
aloft will increase the convective inhibition, and with less low and
mid level moisture around, it looks like it will be dry.
Thursday...Similar synoptic pattern as on Wednesday, though low
level winds will become east, and with an increase in low and mid
level moisture, we expect to see isolated late day showers and
thunderstorms. Should be a bit cooler than Wednesday with upslope
winds and more cloud cover.
Friday...Ridging aloft, over our forecast area, begins to break down
as the next shortwave trough aloft approaches, and with surface lee
trough convergence and an increase in atmospheric moisture, we
expect scattered late day showers and thunderstorms. Slightly cooler
with an increase in cloud cover and precipitation coverage.
Saturday...Looks like we will likely see a shortwave trough aloft
passage in the afternoon, helping to spark scattered late day
showers and thunderstorms. Maximum temperatures look similar to
those of Friday.
Sunday...The flow aloft backs to southwest, inducing the development
of another surface lee trough, and with less atmospheric moisture
and 700 mb temperatures near 18 Celsius, maximum temperatures will
increase into the 80s at most locations. With less moisture aloft,
only isolated to widely scattered late day showers and thunderstorms
are expected, mainly along and east of Interstate 25.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 520 AM MDT Mon Jun 10 2024
A progressive weather disturbance aloft will combine with a
developing surface trough to produce scattered to numerous
afternoon and evening showers and thunderstorms, mainly along
and east of I-25.
Wyoming TAFS...For Rawlins and Laramie, scattered to broken
clouds from 5000 to 12000 feet will prevail, with thunderstorms
in the vicinity at Laramie from 21Z to 02Z. Winds will gust to
30 knots at both locations from 16Z to 02Z.
For Cheyenne, areas of fog producing visibilities from 3/4 to
3 miles with ceilings from 200 to 500 feet will continue until
15Z, then ceilings will be near 5000 feet until 02Z, with
occasional showers and thunderstorms in the vicinity from 21Z to
02Z, then ceilings will be near 10000 feet after 02Z. Winds
will gust to 20 knots until 15Z, and to 25 knots from 21Z to
02Z.
Nebraska TAFS...For Chadron and Alliance, ceilings will range
from 4000 to 10000 feet. Occasional showers and thunderstorms,
or thunderstorms in the vicinity, will occur from 22Z to 04Z.
Winds will gust to 33 knots until 04Z.
For Scottsbluff and Sidney, ceilings will range from 1800 to
3500 feet until 15Z, then scattered to broken clouds from
5000 to 10000 feet will prevail. Occasional thunderstorms, or
thunderstorms in the vicinity, will prevail from 23Z to 05Z,
with visibilities down to 4 miles at Sidney from 00Z to 03Z.
Winds will gust to 30 knots at both terminals from 14Z to 02Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...MAC
SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...RUBIN
Hazardous weather outlook, Jun 10, 4:21 AM MST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
521 AM MDT Mon Jun 10 2024
WYZ103-106-116-117-111130-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
521 AM MDT Mon Jun 10 2024
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Dense fog will persist over the higher terrain along the Laramie
Range through mid-morning, with visibilities as low as only a few
hundred feet at times.
Showers and thunderstorms are expected to develop over the higher
terrain of the Laramie Range by 12 PM MDT, rapidly increasing in
coverage and intensity as they move to the east over the plains.
Strong to severe thunderstorms are possible, with strong winds and
large hail the primary hazards.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
111130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
521 AM MDT Mon Jun 10 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms are expected to develop over the higher
terrain of the Laramie Range by 12 PM MDT, rapidly increasing in
coverage and intensity as they move to the east across the high
plains of southeast Wyoming and the western Nebraska Panhandle.
Strong to severe thunderstorms are possible, with strong winds
and large hail the primary hazards. An isolated brief tornado
cannot be ruled out.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.
WYZ104-105-109>115-111130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
521 AM MDT Mon Jun 10 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers and thunderstorms are expected this afternoon
and evening across Carbon and Albany counties to the west of the
Laramie Range. Severe weather is unlikely. However, any storms
that develop could produce wind gusts in excess of 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 10, 11:56 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1256 PM MDT Mon Jun 10 2024
WYZ106>108-101930-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
1256 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES THROUGH 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing small hail and gusty outflow winds 17 miles
south of Wheatland near Chugwater, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph, penny size hail and a weak
landspout may be possible with this storm.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Chugwater and Slater.
This includes Interstate 25 in Wyoming between mile markers 51 and
66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4173 10502 4187 10497 4194 10460 4180 10453
4167 10461
TIME...MOT...LOC 1854Z 269DEG 15KT 4181 10489
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CharnickSpecial weather statement, Jun 10, 12:13 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
113 PM MDT Mon Jun 10 2024
WYZ102-102000-
Niobrara County WY-
113 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NIOBRARA COUNTY
THROUGH 200 PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Dull Center, or 37 miles north of Lusk, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Niobrara County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Wyoming.
&&
LAT...LON 4325 10480 4334 10476 4333 10433 4322 10432
4313 10439
TIME...MOT...LOC 1913Z 280DEG 22KT 4328 10470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CharnickSpecial weather statement, Jun 10, 12:35 PM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
135 PM MDT Mon Jun 10 2024
WYZ107-108-117>119-102000-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
135 PM MDT Mon Jun 10 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN GOSHEN...NORTH CENTRAL
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES THROUGH 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Veteran to 12 miles southeast
of Chugwater to 9 miles northeast of Whitaker to 6 miles north of
North Cheyenne. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yoder, Whitaker, Huntley, Hawk Springs State Recreation Area, Hawk
Springs, and Hawk Springs Reservoir.
This includes Interstate 25 in Wyoming between mile markers 20 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
&&
LAT...LON 4128 10496 4152 10484 4168 10474 4193 10450
4194 10405 4190 10405 4148 10437 4125 10447
TIME...MOT...LOC 1934Z 273DEG 19KT 4187 10443 4167 10461 4150 10472
4130 10483
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CharnickSpecial weather statement, Jun 10, 1:05 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
205 PM MDT Mon Jun 10 2024
WYZ108-118-119-102030-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
205 PM MDT Mon Jun 10 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES THROUGH 230 PM MDT...
At 205 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawk Springs to 6 miles northwest of
Meriden Rest Area to 8 miles northwest of Gun Barrel. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Grange, Hawk Springs Reservoir, Meriden Rest Area, Hawk Springs
State Recreation Area, Hawk Springs, Wycross, and Hawk Springs
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
&&
LAT...LON 4148 10458 4161 10447 4179 10445 4186 10406
4156 10405 4143 10414
TIME...MOT...LOC 2005Z 259DEG 23KT 4178 10436 4162 10439 4150 10448
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Charnick